Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 23, NWS Cheyenne, WY

April 13, 20194 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Apr 13, 2019, 9:03 PM MDT for 4 counties in Wyoming. It took effect at Apr 13, 2019, 11:43 PM MDT. It was in force for 19 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 13, 2019, 9:03 PM MDT (03:03 UTC)
In effect from
Apr 13, 2019, 11:43 PM MDT
Expired
Apr 14, 2019, 7:04 PM MDT
In force
19 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 3:55 AM MDTNON-TSTM WND GST 595 Nw Arlington, WYWAGONHOUND WYDOT SITE. SUSTAINED WINDS 47 MPH.
Apr 14, 4:20 AM MDTNON-TSTM WND GST 587 Ese Arlington, WYCOOPER COVE WYDOT SITE. SUSTAINED WINDS 37 MPH.
Apr 14, 5:30 AM MDTNON-TSTM WND GST 587 Ese Arlington, WYCOOPER COVE WYDOT SITE. SUSTAINED WINDS 36 MPH.
Apr 14, 5:40 AM MDTHIGH SUST WINDS 407 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 40 MPH OR GREATER FOR PAST HOUR. PEAK WIND GUST 56 MPH AT 5 AM.
Apr 14, 6:15 AM MDTNON-TSTM WND GST 583 Ne Pumpkin Vine, WYDALE UPR SITE. SUSTAINED WINDS 44 MPH.
Apr 14, 9:20 AM MDTNON-TSTM WND GST 582 Wnw Buford, WYLONE TREE WYDOT SITE. SUSTAINED WINDS 44 MPH. GUST 59 MPH AT 855 AM.
Apr 14, 10:15 AM MDTNON-TSTM WND GST 581 Ene Buford, WYBUFORD EAST WYDOT SITE. SUSTAINED WINDS 46 MPH.
Apr 14, 10:15 AM MDTNON-TSTM WND GST 581 Ene Buford, WYWYDOT BUFORD EAST.
Apr 14, 10:50 AM MDTNON-TSTM WND GST 581 Nnw Arlington, WYARLINGTON WEST WYDOT SITE. SUSTAINED WINDS 45 MPH.
Apr 14, 1:20 PM MDTNON-TSTM WND GST 591 Ene Buford, WYBUFORD EAST WYDOT SITE. SUSTAINED WINDS 44 MPH.
Apr 14, 2:30 PM MDTNON-TSTM WND GST 601 Sse Bordeaux, WYBORDEAUX WYDOT SITE. SUSTAINED WINDS 37 MPH.
Apr 14, 2:30 PM MDTNON-TSTM WND GST 601 Sse Bordeaux, WYWYDOT BORDEAUX I-25 SOUTH OF WHEATLAND.
Apr 14, 2:50 PM MDTNON-TSTM WND GST 62Arlington, WYWYDOT MESONET STATION ARLINGTON ALONG I-80.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

246 
WWUS75 KCYS 140303
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
903 PM MDT Sat Apr 13 2019

...HIGH WINDS FOR WIND PRONE AREAS OF SOUTHEAST WYOMING SUNDAY...

WYZ110-141200-
/O.UPG.KCYS.HW.A.0018.190414T1400Z-190415T0200Z/
/O.NEW.KCYS.HW.W.0023.190414T0900Z-190415T0200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
903 PM MDT Sat Apr 13 2019

...HIGH WIND WARNING IN EFFECT FROM 3 AM TO 8 PM MDT SUNDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 3 AM to 8 PM MDT Sunday. The
High Wind Watch is no longer in effect. 

* TIMING...3 AM MDT Sunday through 8 PM MDT Sunday.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high 
  profile vehicles will be vulnerable to blowovers in these 
  conditions, especially along Interstate 80 near Arlington and 
  Elk Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-141200-
/O.UPG.KCYS.HW.A.0018.190414T1400Z-190415T0200Z/
/O.NEW.KCYS.HW.W.0023.190414T1400Z-190415T0200Z/
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
903 PM MDT Sat Apr 13 2019

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM MDT SUNDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 8 AM to 8 PM MDT Sunday. The
High Wind Watch is no longer in effect. 

* TIMING...8 AM MDT Sunday through 8 PM MDT Sunday.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high 
  profile vehicles will be vulnerable to blowovers in these 
  conditions, especially along Interstate 25 near Bordeaux
  between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ116-141200-
/O.NEW.KCYS.HW.W.0023.190414T1400Z-190415T0200Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
903 PM MDT Sat Apr 13 2019

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 8 PM MDT SUNDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 8 AM to 8 PM MDT Sunday. 

* TIMING...8 AM MDT Sunday through 8 PM MDT Sunday.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high profile
  vehicles will be vulnerable to blowovers in these conditions,
  especially along Interstate 80 near the Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
4 follow-up statements
567 
WWUS75 KCYS 140543
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1143 PM MDT Sat Apr 13 2019

...HIGH WINDS FOR WIND PRONE AREAS OF SOUTHEAST WYOMING SUNDAY...

WYZ110-141345-
/O.EXT.KCYS.HW.W.0023.190414T0543Z-190415T0200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1143 PM MDT Sat Apr 13 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT SUNDAY...

* TIMING...Through 8 PM MDT Sunday.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high 
  profile vehicles will be vulnerable to blowovers in these 
  conditions, especially along Interstate 80 near Arlington and 
  Elk Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-116-141345-
/O.CON.KCYS.HW.W.0023.190414T1400Z-190415T0200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
1143 PM MDT Sat Apr 13 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM MDT
SUNDAY...

* TIMING...8 AM MDT Sunday through 8 PM MDT Sunday.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high 
  profile vehicles will be vulnerable to blowovers in these 
  conditions, especially along Interstate 80 near the Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
707 
WWUS75 KCYS 141137
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
537 AM MDT Sun Apr 14 2019

...HIGH WINDS FOR WIND PRONE AREAS OF SOUTHEAST WYOMING SUNDAY...

WYZ106-116-150000-
/O.EXT.KCYS.HW.W.0023.190414T1137Z-190415T0200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
537 AM MDT Sun Apr 14 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* TIMING...Through 8 PM this evening.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high 
  profile vehicles will be vulnerable to blowovers in these 
  conditions, especially along Interstate 80 near the Summit. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ110-150000-
/O.CON.KCYS.HW.W.0023.000000T0000Z-190415T0200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
537 AM MDT Sun Apr 14 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* TIMING...Through 8 PM MDT this evening.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high 
  profile vehicles will be vulnerable to blowovers in these 
  conditions, especially along Interstate 80 near Arlington and 
  Elk Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
595 
WWUS75 KCYS 142058
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
258 PM MDT Sun Apr 14 2019

...PERIODS OF STRONG WINDS REMAIN POSSIBLE THROUGH EARLY THIS
EVENING... 

WYZ110-150200-
/O.CON.KCYS.HW.W.0023.000000T0000Z-190415T0200Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
258 PM MDT Sun Apr 14 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* TIMING...Through 8 PM MDT this evening.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high 
  profile vehicles will be vulnerable to blowovers in these 
  conditions, especially along Interstate 80 near Arlington and 
  Elk Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-116-150200-
/O.CON.KCYS.HW.W.0023.000000T0000Z-190415T0200Z/
Central Laramie Range and Southwest Platte County-
South Laramie Range-
Including the cities of Bordeaux, Buford, Pumpkin Vine, 
and Vedauwoo
258 PM MDT Sun Apr 14 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

* TIMING...Through 8 PM this evening.

* WINDS...West 35 to 45 MPH with gusts to 60 MPH.

* IMPACTS...Mainly to transportation. Lightweight and high profile
  vehicles will be vulnerable to blowovers in these conditions,
  especially along Interstate 80 near the Summit and Interstate 25
  near Bordeaux between Chugwater and Wheatland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
720 
WWUS75 KCYS 150104
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
704 PM MDT Sun Apr 14 2019

...HIGH WIND WARNING IS CANCELLED...

WYZ106-110-116-150215-
/O.CAN.KCYS.HW.W.0023.000000T0000Z-190415T0200Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
704 PM MDT Sun Apr 14 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

Winds were slowly diminishing, with gusts of 40 to 50 mph still
possible early this evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Apr 13, 5:28 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 13, 5:28 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
528 PM MDT Sat Apr 13 2019

.SHORT TERM...(This evening through Sunday)
Issued at 237 PM MDT Sat Apr 13 2019

Cumulus field over southeast Wyoming has developed into scattered
snow showers with isolated lightning early this afternoon.
Scattered showers, primarily west of the WY/NE border, will
continue through the early evening as a shortwave trough pushes
through the region. High resolution guidance ceases all showery
activity by 03Z Sunday.

In the wake of the shortwave, subsidence and increasing upper
level winds will create the potential for high winds across the
wind prone areas of southeast Wyoming. 700 mb speeds will increase
up to 60 kts overnight Saturday into Sunday and 850 mb Craig to
Casper height gradients approaching 60 m through Sunday evening
support the potential for high winds Sunday. Therefore, a High
Wind Watch has been issued for Sunday and the evening shift will
need to monitor new model guidance to determine if an upgrade to
warnings are needed. Aside from the wind, isolated afternoon
showers over the mountain areas out west can be expected again.

.LONG TERM...(Sunday night through Saturday)
Issued at 330 AM MDT Sat Apr 13 2019

Main concern through the long term will be an upper level trough
moving through Tuesday to Thursday. Model differences are
significant in the structure and evolution of this system. The GFS
is considerably more amplified, closing off the strong trough
into a closed low over eastern Colorado not unlike our last winter
storm system. The EURO shows a weaker organized and progressive
open wave in the same time span. With this difference, its unclear
exactly how the storm will evolve and as a result what hazards
are most likely. Regardless of organization, both models show the
development of a northeast Colorado Low with a fairly wide precip
shield from upper level lift and potential upslope flow in the low
and mid levels. A cold front on the backside will bring cooler
mid level air in behind the system with some potential for
accumulating snow. Again where this falls is difficult to
determine with the model differences at this point. The GFS shows
continued downslope winds over much of southeastern Wyoming as the
main low ejects further east over the plains. This would favor a
wetter and warmer solution over the panhandle of Nebraska. To
summarize, the forecast over the next few days will hinge on the
evolution of the main upper level system and the associated fronts
and lows. Precipitation could be significant, but it remains
unclear where it will fall and what it will fall as.

Following this Storm system cooler than average temperatures are
expected with northerly flow aloft. 700 mb temperatures will
remain in the -3 to -7 range suggesting highs in the low 40s to
upper 30s through the end of the week. High pressure will
gradually push in from the west improving temperatures by Saturday
before another cold front moves south Sunday and Monday. The
front, associated with a shortwave clipper trough over the
eastern Dakotas should stall somewhere along the front range
bringing a wide disparity in temperatures and the chance for
additional precipitation early next week. Again predictability in
this pattern remains somewhat lower than average with higher than
average chances for precipitation for the foreseeable future.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 520 PM MDT Sat Apr 13 2019

Scattered snow showers will continue to develop over the higher
terrain west of I-25 this evening. A couple of these stronger
snow showers will cross I-25 and affect the KCYS taf site until
sunset with less than one quarter mile visibility and ceilings in
the MVFR category. Otherwise, the bulk of the snow showers will be
around KLAR. The snow showers should begin dissipating after
sunset with the bulk of the ceilings remaining above VFR. Wind
speeds are expected to increase in the boundary layer overnight
especially over southeast Wyoming. These stronger winds are then
expected to mix down during the late morning into the afternoon at
speeds of 25 to 35kts with higher gusts along the higher terrain
of the Laramie range.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Sat Apr 13 2019

Breezy day today with westerly winds gusting to 30 mph late
afternoon and evening. Humidities this afternoon expected to
remain high though...so fire weather concerns are minimal.
Unsettled weather through Wednesday with daily chances for
afternoon and evening showers and thunderstorms. Especially west
of the Laramie Range. A cold front moves through the area
Wednesday that could bring snow back to the forecast Wednesday
night and Thursday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Sunday morning through Sunday evening for
     WYZ106-110.

NE...None.
&&

SHORT TERM...MB
LONG TERM...AL
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Apr 13, 3:39 PM MDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
339 PM MDT Sat Apr 13 2019

WYZ106-110-116-117-142145-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
339 PM MDT Sat Apr 13 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered snow showers are expected across portions of southeast
Wyoming this afternoon and evening, mainly west of Interstate 25.
A few heavier snow showers may result in localized areas of very
low visibilities and possible slick road conditions.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong winds are possible over the wind prone areas of southeast
Wyoming on Sunday. High Wind Watches have been issued for
Arlington and Elk Mountain along Interstate 80 between Laramie and
Rawlins, and Bordeaux along Interstate 25 between Chugwater and
Wheatland.

Widespread rain and snow is possible on Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>105-107-109-111>115-142145-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
339 PM MDT Sat Apr 13 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered snow showers are expected across portions of southeast
Wyoming this afternoon and evening, mainly west of Interstate 25.
A few heavier snow showers may result in localized areas of very
low visibilities and possible slick road conditions.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread rain and snow is possible on Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-118-119-142145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Goshen County-Central Laramie County-
East Laramie County-
339 PM MDT Sat Apr 13 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Widespread rain and snow is possible on Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.